Texas, 2021Flash Flood and Flooding in Texas, July 1, 2021
July 1, 2021 · NWS AMA · 5 events in 3 counties and zones
A weak upper level disturbance and slow moving frontal boundary interacted with copious moisture that was in place to produce thunderstorms with heavy rainfall across the Panhandles beginning Thursday afternoon June 1 and continuing through the early morning hours on June 2. The storms initially developed across the Oklahoma Panhandle as the boundary sagged into the area in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance and slow moving frontal boundary interacted with copious moisture that was in place to produce thunderstorms with heavy rainfall across the Panhandles beginning Thursday afternoon June 1 and continuing through the early morning hours on June 2. The storms initially developed across the Oklahoma Panhandle as the boundary sagged into the area in the afternoon. Scattered higher rainfall totals of 1 to 2 inches occurred with these storms. As the broken line of thunderstorms drifted south and entered the central and southern Texas Panhandle in the evening hours, they merged into multiple larger thunderstorm complexes that produced more widespread heavy rainfall. Most areas received 1 to 3 inches of rain but isolated 4 to 6 inch amounts had also occurred. This led to widespread nuisance road flooding across the region, but localized flash flooding impacts occurred as well in a few areas from near Amarillo to Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 1, 12:17 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 1, 12:17 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
117 PM CDT Thu Jul 1 2021
.AVIATION...18Z TAFS...
VFR conditions expected to continue through about 22-04z at all
TAF sites. IFR/LIFR conditions will be possible thereafter, due
to showers/storms moving in a line from north to south. KGUY
should be the first to see lowered categories, with KDHT
following an hour or two later. Then KAMA following around 4z.
Isolated storms ahead of the main line could cause category
changes, but will be dealt with via amendments. Did go with longer
periods than usual of TSRA, as this line of storms will likely be
wide and moving about 15 mph to the south. Thus 4-6 hours of TSRA
noted in prevailing. After 12Z things should improve as far as
the storms exiting, however lingering IFR/LIFR conditions will
still be possible through 18z.
Weber
&&
.PREV DISCUSSION... /Issued 338 AM CDT Thu Jul 1 2021/
SHORT TERM...
A wet couple of days are on tap for the Panhandles. Large amounts of
moisture available in the atmosphere, a boundary pushing southwest
into the Panhandles Thursday night, and slow shower and storm
motion, all combined with our recent rainfall, will likely lead to
flooding concerns in at least a few locations. As is typical, urban
areas will be susceptible to flooding issues should a slow moving
thunderstorm pass over, as peak rain rate potential of 2" per hour
appears plausible. Severe thunderstorms appear highly unlikely. For
more details, continue reading below.
07z WV satellite reveals an upper ridge to our south over TX with
plenty of mid level moisture fetch on the west side of this feature
from the eastern Pacific and western Gulf of Mexico and various
perturbations in the southwesterly flow extending back to AZ/NM. WV
also reveals an upper trough translating southeastward over the
Midwest. Most recent RAOB at AMA and GOES wind retrievals show wind
speeds through the troposphere of generally 20 knots or less.
Additionally, the 00z AMA RAOB measured 1.55" of PWAT, a
climatological maximum for 00z July 1st soundings at AMA.
After the aforementioned upper disturbances potentially kick off a
few showers during the morning and early afternoon Thursday, the
main round of potential precipitation arrives during the late
afternoon and evening hours Thursday. The substantial moisture in
place looks to be reinforced as the Midwestern upper trough and
convective outflow push a surface boundary southwestward from KS,
with a turn to upslope easterly winds aiding in low level saturation
as well. Convergence along this boundary will aid in the development
of showers and storms, particularly after 7pm when an upper
disturbance translates southeastward from E CO. The relatively slow
southwestward progression of this boundary, the weak flow regime
suggesting storm motion will be to the east at around 10 knots, and
pre-convective PWAT values of around 1.5"-1.75" - greater than their
climatological maximum for the day just like our most recent RAOB -
all suggest some locally heavy rainfall is possible. Chances for
this to occur are increased a bit given the combination of the
eastward storm motion and the southwestward moving boundary, which
could lead to some training issues. When combined with our recent
rainfall and the poor drainage of our urbanized areas, some flooding
issues do appear possible tonight. Have thus issued a Flood Watch
covering a majority of the forecast area starting Thursday evening,
leaving out our southwest due to their continued drought conditions
and our northeast due to collaboration concerns. On the subject of
severe thunderstorms, given the aforementioned weak flow through the
troposphere, 0-6km bulk shear values look to be around 20 knots.
Additionally, while MLCAPE values of around 1000 J/kg are good
enough to keep healthy mentions of thunder in the forecast,
instability profiles remain quite tropical - in other words, skinny.
Thus, severe thunderstorms appear unlikely.
Moving on to Friday, as showers and storms generate in our forecast
area, outflow should continue to push the boundary southwestward
with upslope easterlies dominant across the Panhandles. Thus, rain
appears likely in our southwest. With progged thermodynamic profiles
still depicting around 1.5" of PWAT, will keep the aforementioned
Flood Watch running through the day, with adjustments to the area
covered possible as details become clearer.
Ferguson
LONG TERM...Saturday through Wednesday...
The latest models and ensemble means continue to shift the
anomalous upper high currently over central Canada east over
Ontario and Quebec through the weekend as the New England trough
moves offshore. Meanwhile, the upper high over Texas will shift
west and setup near the Four Corners region. This high will
foster periods of northwest flow aloft, although the flow should
stay fairly weak (<40 knots at 500mb). PWATs are expected to come
back down closer to normal this weekend into next week as the
main tropical moisture plume gets pushed south of our area.
Forecast soundings continue to advertise CAPE with little in the
way of CIN in the afternoons and evenings through Monday, so storm
chances will continue to be on the higher side as shortwave
disturbances move down across the central/southern Rocky Mountains
and adjacent plains. Sunday (July 4th) is of particular note as
this is when GFS soundings indicate MLCAPE approaching 2000 J/kg
along with modest directional shear and slightly cooler mid level
temperatures. The EC ensemble and GEFS also indicated a high
probability of CAPE being 1000 J/kg or higher on Sunday (near 100%
in the eastern half of the combined Panhandles). Thus, will need
to watch as conditions may be more favorable for severe
convection in the afternoon and evening on the July 4th holiday.
The probability for storms comes down a little Monday through
Wednesday, with some differences in the models with moisture and
instability. The GFS is an outlier bringing an MCV type feature
south out of KS on Monday, keeping PoPs high. Other models are
not as interesting on Monday suggesting a cap may be in place.
One thing that may put a damper on PoPs is if northeast flow at
500mb is realized as a few models indicate going into Tuesday and
Wednesday, as this would keep mountain convection in the
mountains.
As for temperatures, it appears that the area will stay mainly below
normal through the extended, yet some areas may be getting close
to normal by Tuesday/Wednesday. The below normal temperatures are
mainly due to the fact that low level moisture will stay up
(afternoon surface dew points mainly in the low 60s) and enough
subtropical mid level moisture hangs around to keep 850mb
temperatures down. There is some concern that the NBM may be a
little too cool for high temperatures Monday and beyond, as most
of the latest raw models, BC models, and statistical models are
warmer.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 84 65 77 65 80 / 20 100 70 40 40
Beaver OK 83 65 79 65 83 / 80 100 80 10 20
Boise City OK 84 61 77 61 82 / 60 100 40 30 40
Borger TX 88 68 79 67 85 / 30 100 40 30 40
Boys Ranch TX 87 67 80 65 84 / 20 100 70 40 40
Canyon TX 85 66 79 64 80 / 10 100 70 50 50
Clarendon TX 87 67 78 67 80 / 20 100 50 40 40
Dalhart TX 85 63 78 62 82 / 20 100 50 30 40
Guymon OK 85 65 78 65 83 / 60 100 80 20 30
Hereford TX 85 66 79 65 83 / 10 70 70 40 50
Lipscomb TX 85 66 80 65 82 / 70 100 80 10 20
Pampa TX 85 65 76 65 80 / 30 100 30 30 40
Shamrock TX 87 67 79 66 81 / 30 100 30 30 30
Wellington TX 90 67 80 67 82 / 20 100 40 40 40
&&
.AMA Watches/Warnings/Advisories...
TX...Flood Watch from 7 PM CDT this evening through Friday evening
for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Donley...Gray...Hansford...
Hartley...Hemphill...Hutchinson...Moore...Ochiltree...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Flood Watch from 7 PM CDT this evening through Friday evening
for the following zones: Cimarron...Texas.
&&
89Hazardous weather outlook, Jul 1, 2:51 AM CST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
351 AM CDT Thu Jul 1 2021
OKZ001>003-TXZ001>020-317-012100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
351 AM CDT Thu Jul 1 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Heavy rainfall could lead to flooding or flash flooding,
especially this evening through tonight. Thunderstorms are
possible. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible Friday through Wednesday. A severe
storm can't be ruled out on Sunday (July 4th), otherwise the
threat for severe weather is low. Heavy rainfall could result in
flooding or flash flooding concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 1, 1:24 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
224 PM CDT Thu Jul 1 2021
OKZ002-012000-
Texas OK-
224 PM CDT Thu Jul 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL
300 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Hooker, or 14 miles south of Hugoton, moving
southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hooker and Tyrone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10095 3673 10118 3694 10143 3700 10140
3700 10099
TIME...MOT...LOC 1924Z 292DEG 9KT 3697 10132
BiedaFlood, Ochiltree
- When
- July 1, 1:45 PM CST to 2:45 PM CST
- Where
- Ochiltree County, 1.62 mi W of Perryton to 0.55 mi SW of Perryton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.401, -100.829
Pickup truck had stalled in flood waters on Jefferson Street.
Flood, Potter
- When
- July 1, 8:00 PM CST to 9:00 PM CST
- Where
- Potter County, 3.54 mi NW of Valle de Oro to 3.09 mi NW of Valle de Oro
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.490, -102.149
A yard was completely flooded near the creek at Valley De Oro.
Flood, Carson
- When
- July 1, 8:41 PM CST
- Where
- Carson County, 0.22 mi WNW of Panhandle to 0.43 mi S of Panhandle
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.352, -101.383
Video by posted on KVII Facebook page showing nuisance street flooding.
Flash Flood, Carson
- When
- July 1, 9:50 PM CST to 10:50 PM CST
- Where
- Carson County, 1.07 mi NW of Panhandle to 0.79 mi WSW of Panhandle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.361, -101.394
Carson County also reported that a car was swept off the road and stranded in the ditch on Highway 207 1 mile north of Panhandle.
Flood, Potter
- When
- July 1, 11:46 PM CST
- Where
- Potter County, 5.57 mi ENE of Bushland to 6.23 mi E of Bushland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.203, -101.975
Received a report of around 8 inches of water ponding on road along I-40 west bound near Helium Rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973344, 973354, 973349, 973343, 973355.